Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 83, NWS Houston/Galveston, TX

June 21, 2011Houston County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jun 21, 2011, 8:17 PM CDT for Houston County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 8:17 PM CDT (01:17 UTC)
Expired
Jun 21, 2011, 9:00 PM CDT
In force
43 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Houston County, TX

The radar

The Shreveport radar (KSHV), 175 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 8:35 PM CDTHAIL 19 Nw Crockett, TXHOUSTON COUNTY LAKE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 4:58 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WUUS54 KHGX 220117
SVRHGX
TXC225-220200-
/O.NEW.KHGX.SV.W.0083.110622T0117Z-110622T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
817 PM CDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOUSTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 900 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 2 MILES SOUTHWEST OF GRAPELAND...OR 10 MILES
  NORTHWEST OF CROCKETT...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT   
  LIMITED TO GRAPELAND AND WECHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY PRODUCE LARGE DAMAGING HAIL...RESULTING IN EXTENSIVE
PROPERTY DAMAGE OR SERIOUS INJURY. AVOID WINDOWS AND TAKE COVER NOW!

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 100 AM CDT FOR THE 
WARNED AREA.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3158 9524 3159 9517 3158 9516 3134 9559
      3145 9570 3157 9556 3160 9529 3160 9527
TIME...MOT...LOC 0115Z 228DEG 22KT 3145 9554

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:35 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 21, 6:35 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
635 PM CDT TUE JUN 21 2011

.DISCUSSION...

SEE AVIATION.

&&

.AVIATION...

MAIN ISSUE IS WHEN TO INCLUDE VCTS IN THE TAFS. LATE TONIGHT
(67-12Z) THERE IS A CHANCE OF SOME CONVECTION IN THE VICINITY OF
UTS AND CLL WHICH WOULD BE SAGGING DOWN FROM THE N/NW. THEN
EXPECT A FEW TSTMS MOVING N OFF OF THE GULF AROUND 12Z WITH THE
CHC FOR TSTMS SPREADING INLAND DURING THE MID/LATE MORNING HOURS
ON WED. S WINDS WILL NOT BE AS STRONG TOMORROW AS WHAT WE HAD THIS
AFT...BUT STILL IN THE 10-12 KT RANGE. 33

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      78  95  76  97  74 /  30  40  30  20  10
HOUSTON (IAH)              79  93  77  94  76 /  30  40  30  30  20
GALVESTON (GLS)            81  90  80  89  79 /  50  50  30  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH WEDNESDAY MORNING
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 10 PM CDT THIS EVENING
     THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES: WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...33
AVIATION/MARINE...33
Hazardous weather outlook, Jun 21, 3:50 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
350 PM CDT TUE JUN 21 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-222100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
350 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

DIMINISHING WINDS AND SCATTERED SHOWERS AND THUNDERSTORMS MAY
HELP SLIGHTLY EASE SOME FIRE WEATHER CONDITIONS WITH MOISTENING
FUELS. THERE IS A SLIGHT CHANCE THAT A COMPLEX OF THUNDERSTORMS
DEVELOPS NORTH OF SOUTHEAST TEXAS THIS EVENING AND MOVES SOUTHWARD
INTO THE AREA OVERNIGHT. SHOULD THIS OCCUR STRONG GUSTY WINDS WILL
BE POSSIBLE IN AND NEAR THE STORMS. WE WILL CONTINUE TO MONITOR
THE SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SURFACE WINDS SHOULD BE LIGHTER ON WEDNESDAY HOPEFULLY REDUCING
THE THREAT FOR RAPID FIRE GROWTH. SCATTERED THUNDERSTORMS ARE
EXPECTED ON WEDNESDAY. A FEW COULD BE STRONG WITH GUSTY WINDS AND
BRIEF HEAVY RAINFALL. AVERAGE RAINFALL ACCUMULATIONS SHOULD BE LESS
THAN A QUARTER INCH...BUT LOCALIZED MUCH HIGHER AMOUNTS ARE
POSSIBLE DUE TO VERY SLOW STORM MOVEMENT. THUNDERSTORM CHANCES ARE
EXPECTED TO BEGIN TAPERING OFF ON THURSDAY AND BE SLIM TO NONE
GOING INTO THE WEEKEND AS HIGH PRESSURE REGAINS CONTROL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUIRED TONIGHT.

GMZ330-335-350-355-370-375-222100-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
350 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

SMALL CRAFT ADVISORIES SHOULD COME TO AN END LATE TONIGHT. UNTIL
THEN WINDS OF 15 TO 20 KNOTS AND SEAS 5 TO 7 FEET ARE EXPECTED.
WINDS SHOULD DECREASE WEDNESDAY WITH SUBSIDING SEAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jun 21, 7:13 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
713 PM CDT TUE JUN 21 2011

TXZ163-164-220100-
HOUSTON-TRINITY-
713 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE HOUSTON AND TRINITY COUNTY LINE
BETWEEN APPLE SPRINGS AND KENNARD...MOVING NORTHEAST AT 20 MPH.
ADDITIONAL STRONG TO POTENTIALLY SEVERE SHOWERS AND THUNDERSTORMS
HAVE THE POTENTIAL TO DEVELOP ACROSS PORTIONS OF HOUSTON AND TRINITY
COUNTIES THIS EVENING.

WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...SMALL HAIL...AND
FREQUENT LIGHTNING ARE ALL POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE AREAS EAST OF A LINE
FROM LATEXO TO PENNINGTON TO GROVETON.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 100 AM CDT FOR THE
WARNED AREA.

LAT...LON 3144 9499 3140 9495 3135 9495 3135 9492
      3133 9490 3129 9488 3126 9488 3124 9485
      3120 9484 3116 9512 3133 9521 3148 9511
      3148 9509
TIME...MOT...LOC 0007Z 230DEG 18KT 3133 9506
Special weather statement, Jun 21, 8:01 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
801 PM CDT TUE JUN 21 2011

TXZ163-164-220200-
HOUSTON-TRINITY-
801 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG TO SEVERE THUNDERSTORMS CONTINUING TO DEVELOP ALONG AND EAST
OF A LINE FROM HOUSTON COUNTY LAKE TO CROCKETT TO PENNINGTON TO
GROVETON...MOVING NORTHEAST AT 20 TO 30 MPH. AT 753 PM...THE HOUSTON
COUNTY SHERIFF'S OFFICE REPORTED QUARTER SIZE HAIL IN GRAPELAND.

NICKEL TO QUARTER SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT
DOWNPOURS...AND FREQUENT LIGHTNING ARE ALL POSSIBLE WITH THESE
STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...GRAPELAND...
WECHES...APPLE SPRINGS AND KENNARD.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 100 AM CDT FOR THE
WARNED AREA.

LAT...LON 3158 9524 3159 9517 3153 9510 3148 9510
      3145 9501 3140 9495 3135 9495 3133 9490
      3126 9488 3124 9485 3116 9482 3110 9488
      3149 9564 3159 9544 3160 9529
TIME...MOT...LOC 0057Z 242DEG 25KT 3150 9544 3117 9481
Local storm report, Jun 21, 8:03 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
803 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             GRAPELAND               31.49N 95.48W
06/21/2011  E1.00 INCH       HOUSTON            TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL IN GRAPELAND.

&&

42

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:13 PM CDTSpecial Weather StatementHGXTrinity47 min
Jun 21, 8:01 PM CDTSpecial Weather StatementHGXHouston59 min
Jun 21, 9:00 PM CDTSpecial Weather StatementHGXHouston60 min
Jun 22, 1:38 AM CDTSpecial Weather StatementHGXBrazos, Burleson, Houston, Madison52 min
Jun 22, 3:56 AM CDTSpecial Weather StatementHGXBrazos64 min
Jun 22, 7:28 AM CDTSpecial Marine WarningHGX62 min
Jun 22, 2:21 PM CDTSmall Craft AdvisoryHGX4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.